Hearing Loss ??

I have had Lupus for 17 years and have been taking Plaquenil all of that time. Recently I have been aware of hearing problems and after getting wax etc removed from ears I now have been given a diagnosis of moderate Sensorineural hearing loss in both ears.

Just wondering has anyone else had a similar problem and whether they have been told it was due to the Lupus or a side effect of medication.

To be honest I am struggling to come to terms with this - I am only 55 and now seem to have the hearing of an elderly person. Help !

6 Replies

oldestnewest
  • There are a lot of causes of sensorineural hearing loss - have they not suggested which it might be?

    This though

    sciencedirect.com/science/a...

    suggests it could well be SLE and/or the plaquenil.

    My husband developed severe hearing loss due to chemotherapy at the age of 41. (No contest he felt, deaf or dead wasn't a difficult choice). He got NHS hearing aids but wouldn't use them except when he had to (at work) and for a long time it wasn't too bad - until I got fed up with having to say things 3 times! And the TV level was painful for me. So I dragged him to a local hearing aid shop - even he was a bit shocked at how much worse it had got over the years, and he invested in top of the range aids. The difference is astounding - not perfect but so much better and now he joins in conversations which he didn't before. But he switches them off when it suits him and it is noisy ;-)

    What I'm saying is: yes, it is a horrible loss and difficult to come to terms with. But don't deny it and do take up all the help there is out there for you. Hearing aids now can achieve relative miracles but they are best used right from the start so your brain doesn't switch off. His digital ones mean he can't cheat - the technician told him how much he'd used them during the trial period so he knew he couldn't get away with it! You get to try them for weeks before you commit to buying them - his would have paid for a small car but we don't live in the UK and get no help towards the cost. But for me they have been worth every cent! And if you ask him? I think he thinks so too.

  • Hi not had that problem but did have an acoustic neuroma and was told that could have been caused by plaqueinil although other doctors don't agree with that .

  • Thanks for that. Will keep that in mind. Am artangibg to see an ENT consultant asap 😊

  • My sister has been saying that I've got a problem with hearing for a while now. It's not drastic but when we're chatting she's having to repeat herself & I need the TV volume much higher than her. Mentioned it to my consultant when I saw her last & she said it does happen to lupus patients sometimes

  • Thanks for that Csrolyn. I had been noticing needing the TV volume turned up for some time. Just thought i had wax in my ears. ! I did as it turned out but once that was sorted i still was quite deaf. Very embarassing in a group when you cant hear what people are saying. 😕

  • I'm 48 and just got hearing aids. They told me it's most likely due to autoimmune related.

You may also like...